Wednesday, May 18, 2011

A Real Pain in the Arm

Last Wednesday I had my yearly doctor exam and when she said I should get my tetanus shot updated, I didn't think twice about it. The nurse said my arm would be sore for a couple of days, gave me a handout and stuck the needle in my arm. The next day my arm was sore and although I found it a little harder to pick up and carry Faith, I was glad the pain wasn't going to last long.
Boy was I wrong! But not only was my arm sore, my whole body was. I felt achy and extremely tired. According to a medical site on the Internet, these were mild side effects of the Tetanus shot. If these were only mild side effects, I would really hate to have them at a moderate or severe level.

On Friday, two days after getting the shot I felt so tired that I took a four hour nap after getting Faith off to school. Then on Saturday I took a three hour nap up until 7 o'clock but still felt tired and was able to go back to sleep around 10. On Sunday, finally the fatigue started wearing off and I didn't feel so achy but my arm still hurt and later that night I noticed it was red and puffy.
On Monday my arm looked and felt about the same but on Tuesday it seemed worse. And along with being puffy, sore and red it was also starting to itch. I finally called my doctor's nurse and she said I should come in so they could take a look at it.

From what my doctor could tell, it looked like some form of cellulitis or a staph infection. She wondered, though, how I might have gotten an infection. She assured me they always use sterile equipment. She asked if something happened to my arm after getting the shot, like scratching it on something. In the end, she put me on antibiotics and also steroids to help the swelling go down.

I have never had any sort of reaction or anything out of the ordinary happen to me after getting a shot, that I can remember anyway. (And I've had lots of them!) It's just such a crazy situation and the only thing I can think of is that one of the nurses that saw me the day I went in for my exam, touched my arm to take my blood pressure. Maybe she hadn't washed her hands? But then wouldn't the alcohol swipe before the shot have taken care of that? My doctor washed her hands in front of me before touching me and the nurse who actually gave me the shot was wearing rubber gloves.

So I'm a little stumped as to how I got an infection from getting my tetanus shot. I hope this ordeal is coming to an end but I honestly don't know if I will ever get one again!

12 comments:

  1. Wow! That's creepy! I had my blood drawn a few weeks ago, and I got the biggest bruise on my arm that I have ever gotten. But the lady who took my blood was in a hurry, so maybe that's why. But getting an infection from a shot is a real bummer. Hope you're on the mend soon!

    ReplyDelete
    Replies
    1. The phlebotomist might have removed the needle from your vein BEFORE removing the tourniquet. That will definitely cause a bad bruise! �� In a hurry is no excuse! It doesn't take long to draw blood correctly and painlessly! ��

      Delete
  2. I had my booster on Monday and by Tuesday I was not feeling well, light headed and body aches, also bad headache. Wen was worse and now my arm was sore and itchy. Thur my headache and light headedness was so bad I stayed home and called the doctor.They confirmed I was having a reaction so I started reading and was shocked at the ingredients in the shot, not only that but I discovered I was given a combo shot with Dyptheria (spelling) in it. Go read this http://www.livestrong.com/article/179184-what-are-the-ingredients-in-the-tetanus-shot/
    I will never get another one if I survive this, some people end up with weird stuff forever from this shot
    Scott

    ReplyDelete
  3. I'm writing a paper on vaccines and this is really interesting!

    ReplyDelete
  4. I just had a tetanus shot last week and I had the worst week ever-For seven days I felt like I had the flu which I typically do not get and today,8 days after, I still have slight nausea and indigestion. I don't think I will get one again!

    ReplyDelete
  5. Got my shot a week ago at a Urgent Care center. They charged me $85! Ripoff. Should have went to my family physician.

    Didn't notice any major side effects besides some slight pain. However, 2-3 days later, I felt very tired. I didn't know what was going on. I thought I was dying. lol

    It was scary. I felt normal all afternoon. Went to run sum errands and was falling asleep while driving. This came out of nowhere. It was scary. I quickly drove back home. And napped for about 4 hours.

    Same thing happened the next day. Was walking around the house and out of no where, I was hit with that tired felling all over again.

    I thought I had some type of medical issues. But all is normal now.

    ReplyDelete
    Replies
    1. "Should have GONE". Not WENT! Sorry! I can't help myself! Lol!

      Delete
  6. Hi All
    Two years later and I am still suffering from head aches, night sweats, dizziness, blurred vision and stiff necks. I have recently had every kind of blood test known to the medical world with no answers. I am now waiting for toxin and hormone test to come back and seeing a specialist in Boston as soon as we have the results.
    This got so bad last month I had to quit working, think hard before you gat one of these shots!

    ReplyDelete
    Replies
    1. Typo: get sorry!

      Delete
    2. I had a tetanus shot in 2004 and I lost the strength in my right arm afterwards. It lasted for weeks. I had to have physical therapy and my right arm has never been as strong as it was before the booster shot. I had had a booster shot in 1998 but they insisted I get another one in 2004 after my puppy nipped me. Now, it is 2014 and my cat gave me a very deep scratch on my ring finger. I don't want the booster shot but I don't want tetanus either. Don't know what to do. It has been four days since the cat scratched me and I developed very minor redness at the top of the wound so I went to the doctor who prescribed antibiotics but still wants another tetanus shot if it's been more than five years since my last one. It has been ten.

      Delete
  7. This comment has been removed by a blog administrator.

    ReplyDelete
  8. I had my booster in 2006 after a fall down the stairs.. I was fine until a few hours later when I went out with some friends and my legs started locking every time I sat too long. It was literally one of the most horrifying moments I have ever had. I'm due for another next year and I'm kinda mortified of getting another.

    ReplyDelete